Meshless BEM and overlapping Schwarz preconditioners for exterior problems on spheroids

  • Adrian CosteaEmail author
  • Quoc T. Le Gia
  • Ernst P. Stephan
  • Thanh Tran


We consider the exterior Neumann problem of the Laplacian with boundary condition on spheroids. We propose to use spherical radial basis functions in the solution of the boundary integral equation arising from the Dirichlet-to-Neumann map. Our meshless approach with radial basis functions is particularly suitable for handling scattered satellite data. We also propose a preconditioning technique based on an overlapping domain decomposition method to deal with ill-conditioned matrices arising from the approximation problem.


boundary integral equations meshless methods spheroids overlapping Schwarz domain decomposition 


  1. Bjerhammar A. and Svensson L., 1983. On the geodetic boundary value problem for a fixed boundary surface — a satellite approach. Bull. Geod., 57, 382–393.CrossRefGoogle Scholar
  2. Costea A., Le Gia Q.T., Tran T. and Stephan E.P., 2011. Solution to the Neumann problem exterior to an oblate spheroid by radial basis functions. IfAM preprint No.94,
  3. Driscoll J.R. and Healy D.M. Jr., 1994. Computing Fourier transforms and convolutions on the 2-sphere. Adv. Appl. Math., 15, 202–250.CrossRefGoogle Scholar
  4. Freeden W., Gervens T. and Schreiner M., 1998. Constructive Approximation on the Sphere with Applications to Geomathematics. Clarendon Press, Oxford University Press, Oxford and New York.Google Scholar
  5. Grafarend E.W., Krumm F.W. and Schwarze V., 2003. Geodesy — the Challenge of the 3rd Millennium. Springer-Verlag, Berlin, Germany.Google Scholar
  6. Huang H. and Yu D., 2009. The ellipsoid artificial boundary method for threedimensional unbounded domains. J. Comput. Math., 27, 196–214.Google Scholar
  7. Le Gia Q.T., Tran T. and Stephan E.P., 2011. Solution to the Neumann problem exterior to a prolate spheroid by radial basis functions. Adv. Comput. Math., 34, 83–103, doi: 10.1007/s10444-010-9145-4.CrossRefGoogle Scholar
  8. Matérn, B. 1986. Spatial Variation, Second Ed. Lecture Notes in Statistics 36, Springer-Verlag, Berlin, Germany.Google Scholar
  9. Narcowich F.J., Sun X. and Ward J.D., 2007. Approximation power of RBFs and their associated SBFs: a connection. Adv. Comput. Math., 27, 107–124.CrossRefGoogle Scholar
  10. Narcowich F.J. and Ward J.D., 2002. Scattered data interpolation on spheres: error estimates and locally supported basis functions. SIAM J. Math. Anal., 33, 1393–1410.CrossRefGoogle Scholar
  11. Schoenberg I.J., 1942. Positive definite functions on spheres. Duke Math. J., 9, 96–108.CrossRefGoogle Scholar
  12. Tran T., Le Gia Q.T., Sloan I.H. and Stephan E.P., 2009. Boundary integral equations on the sphere with radial basis functions: error analysis. Appl. Numer. Math., 59, 2857–2871.CrossRefGoogle Scholar
  13. Tran T., Le Gia Q.T., Sloan I.H. and Stephan E.P., 2010. Preconditioners for pseudodifferential equations on the sphere with radial basis functions. Numer. Math., 115, 141–163.CrossRefGoogle Scholar
  14. Wendland H., 2005. Scattered Data Approximation. Cambridge Monographs on Applied and Computational Mathematics 17. Cambridge University Press, Cambridge, U.K.Google Scholar
  15. Xu Y. and Cheney E.W., 1992. Strictly positive definite functions on spheres. Proc. Amer. Math. Soc., 116, 977–981.CrossRefGoogle Scholar

Copyright information

© Institute of Geophysics of the ASCR, v.v.i 2011

Authors and Affiliations

  • Adrian Costea
    • 1
    Email author
  • Quoc T. Le Gia
    • 2
  • Ernst P. Stephan
    • 1
  • Thanh Tran
    • 2
  1. 1.Institut für Angewandte Mathematik and QUEST (Centre for Quantum Engineering and Space-Time Research)Leibniz Universität HannoverHannoverGermany
  2. 2.School of Mathematics and StatisticsUniversity of New South WalesSydneyAustralia

Personalised recommendations